Nebraska, 2016

Damaging Wind in Nebraska, July 17, 2016

July 17, 2016 · NWS GID · 1 event in 1 county or zone

A very small area of severe winds resulted from nearby thunderstorms during the very early morning hours on this Sunday. Throughout the nighttime hours, a small mesoscale convective system, comprised primarily of multicell thunderstorms, propagated east along and just south of the Nebraska-Kansas state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A very small area of severe winds resulted from nearby thunderstorms during the very early morning hours on this Sunday. Throughout the nighttime hours, a small mesoscale convective system, comprised primarily of multicell thunderstorms, propagated east along and just south of the Nebraska-Kansas state line. Northward moving outflow resulted in a little tree damage in the town of Axtell. Nearby observations at Holdrege and Hastings suggested these winds were associated with a heat burst. At 4 a.m. CST, the temperature at Hastings rocketed to 89 degrees, and the dewpoint plunged to 48. The previous hour both values were 76 and 64, respectively. That 89 degrees was the high temperature for the date. Winds at Holdrege gusted to 45 mph. The temperature and dewpoint changes there were not quite as impressive.

These thunderstorms formed in the warm sector, south of a wavy front that extended from New England, through the Ohio Valley, then northwest to low pressure over South Dakota. The rest of the front trailed southwest to Nevada. Convective initiation was most likely associated with the low-level jet, which had increased to 55 kts by daybreak. In the upper levels, forcing was negligible. Zonal flow was over the northern half of the United States, with weak anticyclonic flow over the southern U.S. A closed high was over New Mexico. Prior to the outflow moving through, temperatures were in the middle 70s, with dewpoints in the middle 60s. Mid-level lapse rates were steep, at least 8.5 degrees C/km. This resulted in MLCAPE of 1500 to 1900 J/kg. The nearest sounding, at North Platte, a few hours later (1200 UTC or 6 am CST), indicated a loaded gun profile, except winds were weak below 500 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 12:00 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 12:00 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
100 AM CDT SUN JUL 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Jul 16 2016

Generally zonal flow remains in place across the region this
afternoon, with high pressure centered roughly over NM. Outside of
an isolated shower or two in our northwest, been a quiet day
across the CWA. Very weak forcing, along with increasing mid level
temps through the day, at this point not allowing those isolated
showers to amount to much. Started out the day with a good chunk
of the CWA under stratus, which did dissipate through the morning,
with skies currently mostly clear in the south and partly cloudy
skies north. At the surface, been a breezy day, with a tightened
pressure gradient across the region between low pressure over the
High Plains and high pressure over the Great Lakes. Southerly
winds have been around 15 MPH, with gusts at times near 25 MPH. No
big surprises with temps, 3 pm obs range from the lower 80s to
near 90.

For this evening/tonight, main concern lies with thunderstorm
chances, but confidence is not high. Models showing another upper
wave working through the region tonight, with our chances being
dependent (at least partially) on activity that develops this
afternoon out west. Models are not in the best of agreement with
the evolution, how far east things make it/overall coverage over
our CWA. A strong low level jet is expected to develop, but the
better convergence/lift associated with it looks to be to our
north (also where the cap is weaker). Coverage over our area looks
to be more scattered in nature at this point, inherited slight
chance/chance PoPs, made some adjustments, but with plenty of
uncertainty even now, certainly wasn't going to raise them to
likely PoPs. A good chunk of the CWA remains in the SPC Day 1
Slight Risk, and will keep severe mention as is in the HWO, if
storms do develop/move in, they'll have sufficient
shear/instability to work with.

As we get into tomorrow, thinking is that whatever activity does
occur will be out of the CWA by 12Z, and kept the morning hours
dry. A surface frontal boundary sags south with time during the
day, likely stalling out over our southern areas in the afternoon
as it loses its push aloft. Even with this boundary around, with
the lack of upper level forcing, models are actually in pretty
good agreement with tomorrow being dry. Behind the front winds
look to be north- northeasterly, with southwesterly winds ahead of
the front, making temperatures tricky. With the more southwesterly
winds (mainly in our far southeast corner), potentially seeing
better mixing of dewpoints, temperatures tomorrow afternoon could
reach near 100. Across the far northern areas, mid 80s are
expected.

For Monday, precipitation chances return to the forecast as
another disturbance looks to move through. Aloft, models are in
good agreement showing the daytime hours being with the pattern
starts to amplify more as that ridge builds across the central
CONUS. Have slight chance PoPs during the day, but confidence in
anything happening is pretty low. That surface boundary remains in
the region, eventually starting to push back north as a warm
front, and with the approaching disturbance decided to keep those
low PoPs in the forecast. Better chances come Monday
evening/night, when the disturbance actually moves through the
region, with the higher PoPs being across the northern CWA. It's
quite possible chances south of roughly I-80 may end up being
completely removed. Will have to see how models trend. 80s/90s
remain for highs.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Jul 16 2016

Primary forecast concern through the longer term period remains
with temperatures.

Models remain in good agreement showing a more amplified upper
level pattern in place by 12Z Tuesday, with an area of high
pressure centered over the KS/OK/MO/AR border region and ridging
extending well north into central Canada. Continue to have a
slight chance of lingering precip Tuesday morning in the far east,
but for most, the entire day looks dry. Not expecting a lot of
change with that through at least Wednesday, with some
uncertainties arising as we get into Thurs/Thurs night. Low
pressure starting the week off over the Pac NW looks to transition
to more of an open wave, then working its way east along the
US/Can border through the middle of the week. This will cause the
ridge to be broken down a bit, bit models vary with how much. The
main question lies with whether any precipitation will
develop/move through the area with this disturbance. Though the
better upper lift remains to our north, a surface boundary draped
through the area may provide a focus. Models don't agree with how
much/if any activity there is, even though mid level temps/capping
is similar. Had inherited a dry forecast, and with models not
agreeing with this feature/precip chances, decided to keep the
forecast dry. Fri/Sat remains dry.

Been little change with the temperature forecast, with warmer air
building back into the region as the week passes. Expecting CWA-
wide 90s for highs for Tuesday, with upper 90s/just over 100 for
Wed and Thurs, and a touch cooler (still 90s) for Fri/Sat.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday night)
Issued at 1259 AM CDT Sun Jul 17 2016

Main issue is low-level wind shear overnight, and could be close
to an issue again Sunday night. Could be some stratus early
morning but left out as confidence is low.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Heinlein
Hazardous weather outlook, Jul 16, 7:09 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
809 PM CDT SAT JUL 16 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171315-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
809 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE TONIGHT. THE
STORMS WILL BE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL
AND 50 TO 60 MPH WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROM SUNDAY NIGHT THROUGH EARLY TUESDAY MORNING...THERE ARE
ADDITIONAL CHANCES FOR THUNDERSTORMS WITHIN AT LEAST PORTIONS OF
THE OUTLOOK AREA. ALTHOUGH THERE IS STILL UNCERTAINTY IN THE
DETAILS...THERE APPEARS TO BE A MARGINAL RISK THAT SOME STORMS
DURING THIS TIME FRAME COULD BECOME SEVERE. BECAUSE THUNDERSTORM
PREDICTABILITY IN THIS TRICKY SUMMER WEATHER PATTERN CURRENTLY
CARRIES LOWER THAN AVERAGE CONFIDENCE...PLEASE STAY UP TO DATE
WITH THE LATEST FORECASTS...AS STORM CHANCES COULD INCREASE OR
DECREASE ON FAIRLY SHORT NOTICE.

OVERALL...THE BIGGEST WEATHER STORY OF THE NEXT WEEK WILL BE
POTENTIALLY DANGEROUS HEAT. ON EACH AFTERNOON FROM SUNDAY THROUGH
FRIDAY...AT LEAST PORTIONS OF THE OUTLOOK AREA ARE EXPECTED TO SEE
THE HEAT INDEX CLIMB BETWEEN 100 AND 105 DEGREES. INITIALLY...ON
SUNDAY AND MONDAY...HEAT INDEX NEAR 100 DEGREES WILL FOCUS SOUTH
OF THE NEBRASKA AND KANSAS STATE LINE. THEN FROM TUESDAY THROUGH
FRIDAY...HEAT INDICES OF 100 OR HIGHER WILL EXPAND TO INCLUDE MORE
OF THE OUTLOOK AREA...WITH THE OVERALL HOTTEST DAYS EXPECTED TO
BE WEDNESDAY AND THURSDAY FOR MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 17, 12:31 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT SUN JUL 17 2016

KSZ005-NEZ082-083-170715-
PHILLIPS KS-FURNAS NE-HARLAN NE-
131 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...SOUTHERN
FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 215 AM CDT...

AT 129 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF BEAVER CITY TO NEAR
WILSONVILLE. MOVEMENT WAS GENERALLY EAST AT 25 TO 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS POTENTIALLY IMPACTED INCLUDE...
BEAVER CITY...STAMFORD...LONG ISLAND...WILSONVILLE...HENDLEY AND HOLLINGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4024 9950 3993 9946 3993 9963 4000 9963
      4000 10019 4016 10019
TIME...MOT...LOC 0629Z 262DEG 28KT 4004 9984 4005 10015

PFANNKUCH
Special weather statement, Jul 17, 1:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
216 AM CDT SUN JUL 17 2016

KSZ005-NEZ082-083-170800-
PHILLIPS KS-FURNAS NE-HARLAN NE-
216 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 300 AM
CDT...

AT 216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF HENDLEY...OR 35 MILES NORTHWEST OF PHILLIPSBURG...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAMFORD AND LONG ISLAND...
AND MAINLY RURAL AREAS OF SOUTHERN FURNAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4004 10002 4020 9952 3995 9944 3993 9963
      4000 9963 4000 10000
TIME...MOT...LOC 0716Z 252DEG 28KT 4001 9990

PFANNKUCH
Special weather statement, Jul 17, 1:38 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
238 AM CDT SUN JUL 17 2016

NEZ083-084-170830-
FRANKLIN NE-HARLAN NE-
238 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND
SOUTHEASTERN HARLAN COUNTIES UNTIL 330 AM CDT...

AT 237 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
REPUBLICAN CITY...OR 24 MILES SOUTH OF HOLDREGE...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS POTENTIALLY IMPACTED INCLUDE...FRANKLIN...REPUBLICAN
CITY...NAPONEE...BLOOMINGTON AND HARLAN COUNTY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4017 9934 4019 9879 4000 9877 4000 9881
      4001 9929
TIME...MOT...LOC 0737Z 266DEG 20KT 4010 9923

PFANNKUCH
Special weather statement, Jul 17, 1:48 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
248 AM CDT SUN JUL 17 2016

KSZ005-NEZ082-083-170830-
PHILLIPS KS-FURNAS NE-HARLAN NE-
248 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 330 AM
CDT...

AT 247 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF STAMFORD TO NEAR PRAIRIE
VIEW. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS POTENTIALLY IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...ORLEANS...STAMFORD...LONG ISLAND... PRAIRIE
VIEW AND WOODRUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4019 9935 3976 9923 3971 9963 4000 9963
      4000 9972 4009 9974
TIME...MOT...LOC 0747Z 251DEG 25KT 4005 9964 3980 9961

PFANNKUCH
Special weather statement, Jul 17, 1:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
257 AM CDT SUN JUL 17 2016

NEZ083>085-170830-
WEBSTER NE-FRANKLIN NE-HARLAN NE-
257 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...FRANKLIN
AND SOUTHEASTERN HARLAN COUNTIES UNTIL 330 AM CDT...

AT 239 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NAPONEE...OR 25 MILES SOUTHEAST OF HOLDREGE...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...REPUBLICAN CITY...NAPONEE...BLOOMINGTON...RIVERTON...
INAVALE AND HARLAN COUNTY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4002 9924 4019 9926 4028 9864 4001 9861
TIME...MOT...LOC 0739Z 264DEG 25KT 4012 9915

HEINLEIN
Special weather statement, Jul 17, 1:58 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
258 AM CDT SUN JUL 17 2016

NEZ084-085-170845-
WEBSTER NE-FRANKLIN NE-
258 AM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND SOUTHEASTERN FRANKLIN
COUNTIES UNTIL 345 AM CDT...

AT 257 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERTON...OR 35 MILES NORTHEAST OF PHILLIPSBURG...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED CLOUD...GUIDE ROCK...RIVERTON...COWLES AND INAVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4000 9891 4020 9892 4025 9827 4000 9827
TIME...MOT...LOC 0757Z 265DEG 31KT 4010 9882

HEINLEIN

The radar

The Grand Island radar (KUEX), 60 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kearney

When
July 17, 2:15 AM CST
Where
Kearney County, Axtell
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.480, -99.120

Wind gusts estimated to be near 65 MPH resulted in a tree being uprooted. These winds were likely associated with outflow from storms several miles to the south.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641024.